Hail, Teller
- When
- June 7, 12:58 PM MST to 1:11 PM MST
- Where
- Teller County, 3.51 mi WNW of Divide
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -105.220
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 10:27 AM MST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1127 AM MDT Wed Jun 7 2017 .SHORT TERM...(Today and tonight) Issued at 543 AM MDT Wed Jun 7 2017 ...Line of Storms Expected to Roll off the Mountains onto the I-25 Corridor this Afternoon... Setup today is pretty similar to yesterday although not so favorable for convection as you move east of the I-25 corridor. Multiple high res model runs, both operational and experimental, have convection developing over the mountains after 11 am and then growing/expanding eastward to the I-25 corridor by 2-3 pm and then crossing the corridor as a line 3-5 pm. Models then split the line into two main areas of convection that continue eastward along the Palmer and Raton Ridges, while weakening eastward propagating convection over the lower lower Arkansas River Valley. This means the eastern mountains and I-25 corridor should see another good shot at showers and storms today as well as the Palmer and Raton Ridge areas. However, the plains of the lower Arkansas River valley that did well yesterday will probably see less activity. A check of soundings out that way suggests a persistent capping inversion may be the culprit, remaining just a bit too warm at the top of the mixed layer. CAPES today are similar to yesterday, generally 1,000-1,500 j/kg across the plains and 500-1,000 j/kg over the mountains. Surface dewpoints will remain favorable for convection, generally in the 50s across the plains and 40s in the mountains. Shear again looks marginal, with 0-6 km bulk values only about 25-30 knots. So, storm risks today will be similar to yesterday including the potential for some hail up to about 1 inch in diameter, wind gusts to 60 mph, locally heavy rain and lightning. Burn scars will once again need to be monitored for flash flood potential. The Fremont County Emergency Manage noted minor flooding on the Hayden Pass scar yesterday impacting one outbuilding and a foot bridge. This can also result in dark, murky runoff and debris flowing into the Arkansas River, posing a safety hazard for recreational interests. On an additional note, peak snowmelt flows for the Arkansas and Rio Grande will likely occur this weekend or next. River flows will be fast and cold for the next few weeks. The hazard level is considerably higher now than it will be later in the season when the snowmelt has ended and warmer, base flows have returned. Every year in Colorado, the high flows this time of year result in tragedy, including some fatalities. Already, there have been at least 2 deaths reported on Colorado waterways this runoff season. It is important to remind everyone how dangerous the high flows can be this time of year. .LONG TERM...(Thursday through Tuesday) Issued at 543 AM MDT Wed Jun 7 2017 Not many adjustments required from previous reasoning with primary meteorological concerns over the forecast district being temperatures, gusty winds and pops at times. Decreasing precipitation trends in combination with above seasonal early to mid June temperatures are anticipated during the balance of the longer term as varying degrees of upper ridging/southwesterly upper flow interacts with varying degrees of eastern Colorado lee-side surface troughing. Initially, one more day of isolated to scattered showers and thunderstorms(although not as widespread as previous couple of days) are anticipated over the forecast district from Thursday into Thursday night with some of the stronger storms capable of producing locally heavy rainfall including the potential of strong to marginally severe storms at times. By Friday, isolated showers and thunderstorms are expected to be focused over eastern portions of the forecast district with basically dry conditions then anticipated over southern Colorado from Friday night into possibly Tuesday as primary precipitation focus at this time remains north to east of the CWFA during this time-frame. Above seasonal maximum and minimum temperatures are anticipated over the forecast district from Thursday into Monday night with near to slightly below seasonal temperatures expected Tuesday. At this time, it appears that Friday into the weekend will experience the warmest temperatures of the longer term with maximum temperatures challenging the century mark over selected eastern locations Friday, Saturday and Sunday afternoon. Finally, the highest potential for gusty gradient winds at times should be noted from Friday night into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1110 AM MDT Wed Jun 7 2017 A ridge of high pressure is located to the west of the region bringing NW upper level flow. The surface flow will be from the SE bringing forcing low level moisture up the terrain. An embedded shortwave trough will result in thunderstorm initiation over the mountains, which will propagate over the plains in the later afternoon hours. Thunderstorms are included in the TAFs for COS and PUB during the early afternoon, and VCTS for ALS. If the thunderstorms develop, highly variable winds will be observed, gusting 35 kts, potentially higher. The flow will switch to a diurnal flow for ALS, COS, and PUB overnight. Currently, VFR conditions are expected, but if a particularly strong thunderstorm develops over COS or PUB, flight conditions will be lower. Skelly && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Wed Jun 7 2017 COZ058>089-093>099-081715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains after 11 am, then spread eastward into the I-25 corridor around 2 pm. Thunderstorms will form a broken line as they continue to move eastward into the southeast plains through the evening then gradually dissipate as they reach the Kansas border by midnight. Primary storm risks today will include hail up to the size of quarters, isolated wind gusts up to 60 mph, locally heavy rainfall and lightning. Flash flooding will be possible on burn scars, and over areas which have saturated soil conditions should strong thunderstorms impact these regions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms, some strong to marginally severe, will again be possible Thursday. The primary meteorological threats will once again be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rainfall capable of producing localized flash flooding, especially over recent burn scars and over locations that have had recent heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across most of southern Colorado. 31/31
Special Weather Statement National Weather Service Pueblo CO 129 PM MDT WED JUN 7 2017 COZ074-075-088-072015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 129 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 215 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over Stonewall, or 25 miles west of Trinidad, moving southwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stonewall and Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10525 3723 10502 3712 10478 3699 10488 TIME...MOT...LOC 1928Z 031DEG 11KT 3714 10497 kam
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT WED JUN 7 2017
COZ081-082-084-085-072015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
137 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR TELLER AND WEST CENTRAL EL PASO
COUNTIES UNTIL 215 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 26 miles northwest of Colorado Springs, moving
southeast at 25 mph. At this time, the main core of the storm will
pass south of the Waldo Canyon Burn Scar, but further development in
the area could allow for heavier rainfall in and around the burn
scar. This will need to be monitored.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Air Force Academy, Cripple Creek, Green Mountain
Falls, Divide, Pikes Peak, Crystola, Chipita Park, Florissant and
Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 10484 3873 10521 3891 10533 3906 10533
3913 10524 3913 10510
TIME...MOT...LOC 1935Z 325DEG 21KT 3907 10522
kamThe Pueblo radar (KPUX), 106 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693299.